A nurse teaches a client who experiences occasional premature atrial contractions (PACs)
accompanied by palpitations that resolve spontaneously without treatment. Which statement
should the nurse include in this client’s teaching?
“Minimize or abstain from caffeine.”
“Lie on your side until the attack subsides.”
“Use your oxygen when you experience PACs.”
“Take amiodarone (Cordarone) daily to prevent PACs.”
PACs usually have no hemodynamic consequences. For a client experiencing infrequent
PACs, the nurse should explore possible lifestyle causes, such as excessive caffeine intake
and stress. Lying on the side will not prevent or resolve PACs. Oxygen is not necessary.
Although medications may be needed to control symptomatic dysrhythmias, for infrequent
PACs, the client first should try lifestyle changes to control them.
Patient education| cardiac electrical conduction
Integrated Process: Teaching/Learning
Client Needs Category: Health Promotion and Maintenance
The nurse asks a client who has experienced ventricular dysrhythmias about substance
abuse. The client asks, “Why do you want to know if I use cocaine?” How should the nurse
Cardiac electrical conduction| substance abuse
Integrated Process: Nursing Process: Assessment
Client Needs Category: Psychosocial Integrity